Alert archive / Montana / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Billings, MT

August 13, 2013Carter County, Montana

NWS Billings, MT issued this flash flood warning at Aug 13, 2013, 12:55 PM MDT for Carter County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2013, 12:55 PM MDT (18:55 UTC)
Expired
Aug 13, 2013, 4:00 PM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Carter County, MT

The radar

The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 6.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WGUS55 KBYZ 131855
FFWBYZ
MTC011-132200-
/O.NEW.KBYZ.FF.W.0039.130813T1855Z-130813T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1255 PM MDT TUE AUG 13 2013

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CARTER COUNTY IN SOUTHEAST MONTANA...

* UNTIL 400 PM MDT

* AT 1252 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR SHOWS UP TO THREE 
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELLTOWER AND CAPITOL AS WELL AS ROUTE 247. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4540 10435 4568 10453 4570 10449 4570 10405
      4565 10404 4540 10404

$$

ARTHUR
1 follow-up statement
504 
WGUS75 KBYZ 132048
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT TUE AUG 13 2013

MTC011-132056-
/O.CAN.KBYZ.FF.W.0039.000000T0000Z-130813T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER MT-
248 PM MDT TUE AUG 13 2013

...THE FLASH FLOOD WARNING FOR EAST CENTRAL CARTER COUNTY IS
CANCELLED...

THE STORM THAT PRODUCED THE HEAVY RAIN OVER EASTERN CARTER COUNTY 
HAS MOVED OUT OF THE AREA. THEREFORE...FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 4540 10435 4568 10453 4570 10449 4570 10405
      4565 10404 4540 10404

$$
TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:03 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 13, 9:03 AM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
903 AM MDT TUE AUG 13 2013

.UPDATE...

CURRENT FORECAST IN GOOD SHAPE WITH NO UPDATES PLANNED THIS
MORNING. SCATTERED THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND
EVENING. MAIN THREAT FROM ANY THUNDERSTORM WILL BE LOCALIZED
FLOODING ONCE AGAIN. HOOLEY

&&

.SHORT TERM...VALID FOR TDY AND WED...

A SHORT WAVE TROUGH WHICH IS PRODUCING CONVECTION ACROSS SOUTHWEST
ID EARLY THIS MORNING WILL KEEP THE RISK OF STORMS WITH HEAVY RAIN
IN THE CARDS THROUGH WED AS IT SLOWLY LIFTS ACROSS THE AREA. THERE
WILL BE A RISK OF FLASH FLOODING ON AT LEAST A LOCALIZED BASIS.

TODAY...CONVECTION WILL DIMINISH OVER SOUTHEASTERN MT THIS MORNING
WITHOUT ANY NOTABLE LOW-LEVEL JET TO SUSTAIN IT...BUT WE DID LEAVE
SOME LOW POPS IN PLACE AFTER 12 UTC TO COVER ANY REMNANT ACTIVITY.
THE MID-LEVELS WILL BE SLIGHTLY COOLER TODAY...SO WE BELIEVE HIGHS
WILL BE A BIT COOLER THAN MON IN MOST AREAS. IF DEBRIS CLOUDS FROM
OVERNIGHT CONVECTION LINGER FOR ANY LENGTH OF TIME IN SOUTHEASTERN
MT THEN HIGHS MAY COME IN EVEN A BIT LOWER THAN EXPECTED. FORECAST
SOUNDINGS STILL CALL FOR 500 TO 1000 J/KG OF MLCAPE ACROSS MOST OF
THE AREA BY AFTERNOON THOUGH...WHICH SHOULD SUPPORT STORMS BOTH IN
AND AROUND THE HIGHER TERRAIN AND NEAR ANY BOUNDARIES PRESENT OVER
THE PLAINS. THAT INCLUDES BOTH A WEAK QUASI-STATIONARY FRONT WHICH
WE HAVE WATCHED WAFFLE BACK AND FORTH ACROSS THE AREA THE LAST FEW
WEEKS AND ANY SUBTLE BOUNDARIES LEFT IN THE WAKE OF THE CONVECTION
WHICH OCCURRED IN THE LAST 24 HOURS. WE FELT COMFORTABLE WITH SOME
SCATTERED POPS IN THE 30 TO 40 PERCENT RANGE FOR THE WHOLE AREA IN
THE 18 TO 00 UTC TIME FRAME. THERE IS A NON-ZERO RISK FOR A SEVERE
STORM OWING TO STEEP MID-LEVEL LAPSE RATES...BUT 0-6-KM BULK SHEAR
WILL RANGE FROM A MARGINALLY-FAVORABLE 30 KT IN SOUTHEASTERN MT TO
AN ANEMIC 15 KT IN SOUTH CENTRAL MT. THUS...LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREAT WITH ANY STORMS TODAY AND ALL THE WAY INTO
WED.

TONIGHT...THE 00 UTC GUIDANCE SUGGESTS A NOTABLE BATCH OF Q-VECTOR
FORCING TIED TO THE SHORT WAVE CENTERED OVER ID EARLY THIS MORNING
WILL START CROSSING SOUTHERN MT BY THIS EVENING. THIS SHOULD YIELD
AN UPTICK IN STORM COVERAGE...PERHAPS EVEN BEFORE 00 UTC. SPC SSEO
OUTPUT FROM 00 UTC SUPPORTED 40 TO 50 PERCENT POPS FOR MUCH OF THE
AREA THIS EVENING ALONG AND AHEAD OF THE DEFINED QG FORCING ALOFT.
GIVEN PRECIPITABLE WATER VALUES NEAR AN INCH AND SLOW STORM MOTION
THANKS TO PALTRY LOW- AND MID-LEVEL WIND FIELDS...WE ARE CONCERNED
WITH THE POTENTIAL FOR FLASH FLOODING WITH STORMS.

WED...THE SHORT WAVE WILL SLOWLY MAKE A TURN TO THE EAST-SOUTHEAST
AS IT ROUNDS THE BROAD 500-HPA RIDGE...BUT ITS FORCING WILL REMAIN
INFLUENTIAL TO STORM CHANCES IN AT LEAST SOUTHEASTERN MT. THERE IS
SOME UNCERTAINTY HOW CONVECTION BETWEEN NOW AND WED MAY AFFECT THE
POTENTIAL FOR NEW DEVELOPMENT WED AFTERNOON THOUGH...SO CONFIDENCE
IN THE FORECAST STARTS DROPPING OFF A BIT. SOME DRYING COULD BEGIN
IN SOUTH CENTRAL MT...BUT THE EXTENT IS ALSO IN QUESTION. SCHULTZ

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED PROGGS CONTINUE TO POINT TO A POWERFUL RIDGE PREVAILING
OVER THE REGION THURSDAY THROUGH FRIDAY MEANING ABOVE NORMAL
TEMPERATURES AND DRY CONDITIONS. A RIDGE CRASHING SHORT WAVE WILL
TRACK ACROSS THE CANADIAN BORDER BY SATURDAY. PREFRONTAL WARMING
SHOULD MEAN ANOTHER HOT DAY SATURDAY BEFORE WE COOL OFF BACK TO
AROUND SEASONAL NORMS FOR SUNDAY AND MONDAY. LOW LEVEL MOISTURE
WILL BE RATHER SLIM AS THE FRONT MOVES THROUGH OUR FORECAST AREA
SATURDAY NIGHT. HOWEVER...DECENT Q VECTOR FORCING TRAILS THROUGH
SOUTHERN MONTANA AND NORTHERN WYOMING...SO HAVE INCREASED COVERAGE
FOR A SLIGHT RISK OF THUNDERSTORMS WITH THE FRONTAL PASSAGE. I
ALSO WARMED UP OVERNIGHT LOWS FOR THE LATTER PART OF THE WEEK...AND
BUMPED UP AFTERNOON TEMPS FRIDAY AND SATURDAY PER GUIDANCE WHICH
IS CONSISTENT AND REASONABLE. ONLY FLY IN THE OINTMENT I AM
CONCERNED ABOUT IS SMOKE FROM WESTERN WILDFIRES POSSIBLY SHAVING A
COUPLE OF DEGREES OFF DAILY HIGHS. BT

&&

.AVIATION...

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
AREAS FROM ROSEBUD COUNTY E THIS MORNING. SOME OF THE
THUNDERSTORMS COULD PRODUCE MVFR CONDITIONS. SCATTERED
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SOME OF THE
STORMS WILL CONTAIN HEAVY RAINFALL WITH ACCOMPANYING MVFR TO LIFR
CONDITIONS. EXPECT AREAS OF MOUNTAIN OBSCURATION DUE TO THE
PRECIPITATION. ARTHUR
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 087 060/087 059/091 060/096 062/093 061/086 060/088
    3/T 42/T    20/U    00/U    00/U    22/T    10/U
LVM 088 051/088 052/092 051/094 054/092 053/084 052/089
    3/T 32/T    10/U    00/U    02/T    22/T    10/U
HDN 088 058/088 057/091 059/094 062/095 064/086 060/089
    3/T 53/T    30/U    00/U    00/U    22/T    20/U
MLS 087 062/088 060/089 062/093 064/094 064/087 061/088
    3/T 33/T    30/U    00/U    00/U    22/T    20/U
4BQ 083 057/087 056/088 058/092 062/094 065/085 059/088
    3/T 43/T    30/U    00/U    00/U    12/T    20/U
BHK 081 058/083 056/083 058/088 060/091 062/083 059/083
    3/T 33/T    31/U    00/U    01/U    22/T    20/U
SHR 088 056/087 055/090 054/093 058/093 059/084 057/088
    4/T 33/T    31/U    00/U    00/U    11/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 13, 3:48 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
348 AM MDT TUE AUG 13 2013

MTZ028>042-056>058-063>068-WYZ098-099-141000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
348 AM MDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. THERE IS
A RISK OF FLASH FLOODING WITH SLOW-MOVING STORMS. THERE COULD BE
AN ISOLATED AND BRIEF SEVERE THUNDERSTORM AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
CONTINUE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

In the hours before

Special weather statement, Aug 13, 12:20 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1220 PM MDT TUE AUG 13 2013

MTZ037-131915-
CARTER-
1220 PM MDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 115 PM MDT...

AT 1214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES EAST OF RIDGEWAY...OR 29 MILES
SOUTHEAST OF EKALAKA. THIS THUNDERSTORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN...FREQUENT LIGHTNING AND DIME SIZE HAIL WILL BE
LIKELY WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
RIDGEWAY...BELLTOWER AND CAPITOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4541 10468 4582 10455 4575 10404 4530 10405
TIME...MOT...LOC 1814Z 281DEG 38KT 4557 10416

HOOLEY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:06 PM MDTSpecial Weather StatementBYZMusselshell54 min
Aug 12, 6:21 PM MDTSpecial Weather StatementBYZCarter39 min
Aug 12, 6:51 PM MDTFlash Flood WarningBYZMusselshell, Yellowstone4 hr
Aug 12, 6:56 PM MDTFlash Flood WarningBYZCarter, Custer, Powder River3 hr
Aug 12, 7:09 PM MDTSpecial Weather StatementBYZCarter51 min
Aug 12, 7:10 PM MDTSpecial Weather StatementBYZMusselshell, Yellowstone65 min
Aug 12, 7:39 PM MDTSpecial Weather StatementBYZWheatland51 min
Aug 12, 7:59 PM MDTSpecial Weather StatementBYZPowder River46 min
Aug 12, 8:07 PM MDTSpecial Weather StatementBYZMusselshell38 min
Aug 12, 8:27 PM MDTSpecial Weather StatementBYZYellowstone48 min
Aug 12, 8:50 PM MDTSpecial Weather StatementBYZTreasure55 min
Aug 12, 9:06 PM MDTSpecial Weather StatementBYZGolden Valley, Musselshell39 min
Aug 12, 9:44 PM MDTSpecial Weather StatementBYZRosebud, Treasure46 min
Aug 12, 10:22 PM MDTSpecial Weather StatementBYZYellowstone38 min
Aug 12, 10:32 PM MDTSpecial Weather StatementBYZRosebud58 min
Aug 12, 11:11 PM MDTSpecial Weather StatementBYZYellowstone49 min
Aug 12, 11:49 PM MDTSpecial Weather StatementBYZCuster71 min
Aug 13, 12:01 AM MDTSpecial Weather StatementBYZTreasure44 min
Aug 13, 12:52 AM MDTFlash Flood WarningBYZBig Horn, Rosebud3 hr
Aug 13, 1:58 AM MDTSpecial Weather StatementBYZCuster47 min
Aug 13, 2:38 AM MDTSpecial Weather StatementBYZPowder River67 min
Aug 13, 3:30 AM MDTSpecial Weather StatementBYZCarter45 min
Aug 13, 12:20 PM MDTSpecial Weather StatementBYZCarter55 min
Aug 13, 3:53 PM MDTSpecial Weather StatementBYZCarbon52 min
Aug 13, 5:09 PM MDTSpecial Weather StatementBYZSweet Grass66 min
Aug 13, 5:30 PM MDTSpecial Weather StatementBYZCarbon60 min
Aug 13, 5:46 PM MDTFlash Flood WarningBYZBig Horn, Carbon3 hr

Nearby

Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.